Kentucky, 2023

Hail and Damaging Winds in Kentucky, June 30, 2023

June 30, 2023 · NWS PAH · 6 events in 5 counties and zones

Thunderstorm cells rapidly developed over northwest Kentucky. Large hail was the main hazard with the initial thunderstorm cells in the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorm cells rapidly developed over northwest Kentucky. Large hail was the main hazard with the initial thunderstorm cells in the late afternoon hours. The cells organized into a complex of storms that moved quickly south-southeast across the Pennyrile region of west Kentucky. Strong to locally damaging winds accompanied the complex of storms. The storms formed in an extremely unstable air mass south of an outflow boundary that was generated from earlier storms well to the north. Strong daytime heating and high dew points in the mid to upper 70's yielded mixed-layer capes around 5500 j/kg. Deep-layer wind shear was very marginal for organized storm structures. Effective shear values averaged 20 to 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:14 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 30, 2:14 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
314 PM CDT Fri Jun 30 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 313 PM CDT Fri Jun 30 2023

The heat finally arrived with a vengeance today. Heat indices as
of 19z were 110 to 120 at the asos and awos sites in the Excessive
Heat Warning area, with 102 to 114 in the advisory area.

The heat and humidity have combined to bring extreme instability
across our region. SPC mesoanalysis as of 19z showed mixed-layer
capes were around 5000 joules across the region. An outflow
boundary from a convective complex earlier today is moving south
to the Interstate 64 corridor. This boundary is marked by a broad
area of towering cumulus clouds, from kfam (Farmington, MO) east
across southern Illinois. A mesoscale discussion from the SPC has
detailed the severe weather potential. Although wind fields aloft
are relatively weak, the tremendous buoyancy and water-loading in
the storms will result in high potential for microbursts and
hail. Very high rainfall rates will accompany the storms, but they
should keep moving at 20 knots or so.

The storms may be slow to diminish tonight. Outflow boundaries
in this very moist and unstable air mass will tend to remain
active well into the evening. Some of the cam models suggest that
residual showers and convective cloudiness will last into Saturday
morning, possibly impacting thunderstorm timing on Saturday.

Whatever the case with early morning clouds and lingering
convection, there is a strong likelihood that heating will be
sufficient Saturday for another round of storms. Wind fields will
be stronger Saturday as a 500 mb shortwave slowly ejects east
across the Plains. A mainly westerly uni-directional shear profile
could support a linear mcs in the afternoon. The SPC enhanced risk
discussion details this scenario. Pops will be in the likely
category Saturday afternoon and evening, with mention of damaging
winds in the afternoon.

The timing of the storms may be slow enough that heat indices
reach 105 degrees in the midday hours. A Heat Advisory may be
needed if the storm timing remains mid to late afternoon.

Saturday night will gradually quiet down as instability decreases
from nocturnal cooling and stabilization behind the storms.
However, storms will likely refire again Sunday as the 500 mb
shortwave trough crosses the mid Mississippi Valley. The storms
will develop further east, potentially bringing some severe
potential to areas mainly east of the Mississippi River Sunday
afternoon. Instability is forecast to be somewhat lower as
previous thunderstorm complexes will have overturned the
atmosphere. Heat indices will be in the 90s ahead of the storms.

Sunday night will quiet down as the shortwave trough passes to our
east and slightly cooler and drier air arrives.

.LONG TERM...(Monday through Friday)
Issued at 313 PM CDT Fri Jun 30 2023

A general lull in our daily thunderstorm chances will occur
Monday in the wake of the 500 mb shortwave. A few isolated storms
are possible in the lingering heat and humidity.

A weak westerly flow aloft Tuesday through Wednesday may contain a
few 500 mb impulses that generate isolated to scattered
convection. The convection would be mainly diurnal. Highs will be
in the lower 90s with continued high humidity.

A potentially more active convective period could occur Thursday
or Friday. The ecmwf ensemble means still deepen a 500 mb trough
as it moves east into the Great Lakes region. The trailing end of
this trough would be more than sufficient to trigger convection
across our area, given the heat and humidity.

&&

.AVIATION...
Issued at 313 PM CDT Fri Jun 30 2023

A surface boundary across southern IL at 20z was already
generating considerable amounts of cumulus clouds. This will
likely be where the first thunderstorms initiate this afternoon.
Elsewhere, random development of thunderstorms could occur after
21z. The tafs contain vcts for now, and this would be changed to
a tempo or prevailing group if and when the threat increases. Any
storms will contain gusty winds and torrential rain, reducing vsby
sharply.

Storms may linger well into the evening, but at this time there is
not enough potential to continue them in the tafs past 01z. Skies
should again clear out once the storms end.

On Saturday, vfr conditions will begin the day. Thunderstorms are
likely later in the day, mainly after the taf period ends at 18z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-080>083-
     086-087-090-091.

     Excessive Heat Warning until 8 PM CDT this evening for ILZ084-
     085-088-089-092>094.

MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ076-
     086-087-100-107>112-114.

IN...Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for INZ081-
     082-085>088.

KY...Heat Advisory until 8 PM CDT this evening for KYZ007-010>022.

     Excessive Heat Warning until 8 PM CDT this evening for
     KYZ001>006-008-009.

&&

SHORT TERM...MY
LONG TERM...MY
AVIATION...MY
Hazardous weather outlook, Jun 30, 3:26 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
426 PM CDT Fri Jun 30 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
426 PM CDT Fri Jun 30 2023 /526 PM EDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms will continue through this evening.
Isolated large hail and damaging winds are likely with the
strongest storms. A Severe Thunderstorm Watch is in effect for
much of the region this evening. The storms will also produce
torrential rainfall capable of isolated flash flooding.

Dangerously high heat indices will continue through sunset or
until thunderstorms occur. An Excessive Heat Warning covers
southeast Missouri, southwest Illinois, and far west Kentucky this
evening. A Heat Advisory remains in effect this evening for
southwest Indiana, southeast Illinois, and the Pennyrile region of
west Kentucky.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances will increase on Saturday. There is the
potential for scattered to numerous damaging wind events during
the afternoon and evening. Isolated large hail and isolated flash
flooding is also possible.

Heat indices on Saturday could exceed 100 degrees before
storms arrive.

Another round of thunderstorms is likely on Sunday, especially in
the afternoon. Isolated severe storms with damaging winds are
possible.

There is a daily chance of thunderstorms Monday through Thursday.
The activity is expected to be isolated Monday through Wednesday
before becoming more numerous Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested in the Severe Thunderstorm
Watch area this evening. Spotter activation may be requested
Saturday and Sunday.

MY

In the hours before

Special weather statement, Jun 30, 3:21 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
421 PM CDT Fri Jun 30 2023

ILZ084-085-088-089-092-MOZ087-302145-
Alexander IL-Jackson IL-Union IL-Johnson IL-Williamson IL-
Cape Girardeau MO-
421 PM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of Union, northwestern
Johnson, southwestern Williamson, southeastern Jackson, northwestern
Alexander and central Cape Girardeau Counties through 445 PM CDT...

At 420 PM CDT, Doppler radar was tracking developing thunderstorms
along a line extending from Lake Of Egypt Area to near Millersville.
Movement was southeast at 25 mph. Conditions are favorable for
intensification and severe thunderstorms may develop in the area
before 500 pm.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bollinger Mill State Historic Site and Millersville around 425 PM
  CDT.
  Anna, Jonesboro and Cobden around 440 PM CDT.

Other locations in the path of these storms include Trail Of Tears
State Park and Ware.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 1 and 15.
 Interstate 57 in Illinois between Mile Markers 25 and 46.
 Interstate 55 between Mile Markers 96 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southern Illinois...and southeastern Missouri.

&&

LAT...LON 3770 8901 3742 8884 3726 8980 3750 8981
TIME...MOT...LOC 2120Z 083DEG 58KT 3758 8891 3742 8973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JGG
Local storm report, Jun 30, 3:57 PM CST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
457 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     Hail             1 NNW Sturgis           37.55N 87.99W
06/30/2023  E0.25 inch       Union              KY   Trained Spotter

&&

BM
Local storm report, Jun 30, 3:59 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
459 PM CDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     Hail             Makanda                 37.62N 89.24W
06/30/2023  E0.25 inch       Jackson            IL   Broadcast Media

&&

BM

The radar

The Evansville,IN radar (KVWX), 85 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Union

When
June 30, 4:02 PM CST
Where
Union County, 4 mi SE of Sturgis
Measured
0.88 in hail
Reported by
Public
Coordinates
37.509, -87.928

Thunderstorm Wind, Hopkins

When
June 30, 4:35 PM CST
Where
Hopkins County, Nebo
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.380, -87.650

Trees were blown down.

Hail, Webster

When
June 30, 4:45 PM CST
Where
Webster County, Providence
Measured
1.5 in hail
Reported by
Public
Coordinates
37.400, -87.770

Thunderstorm Wind, Christian

When
June 30, 5:30 PM CST to 5:35 PM CST
Where
Christian County, Crofton
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Trees and power lines were down. A pole barn metal roof was partially peeled off.

Thunderstorm Wind, Christian

When
June 30, 5:45 PM CST
Where
Christian County, Hopkinsville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.850, -87.480

Roof and tree damage occurred.

Thunderstorm Wind, Daviess

When
June 30, 10:10 PM CST
Where
Daviess County, 4 mi ESE of Owensboro
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.748, -87.052

Tree damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100032, 1100035, 1100033, 1100036, 1100037, 1100034.